Welcome to Law-Forums.org!   

Advertisments:




Sponsor Links:

Discount Legal Forms
Discounted Legal Texts


Prednisone Side Effects

Discussions relating to Drug Laws

Prednisone Side Effects

Postby hwistlere31 » Wed Apr 13, 2016 2:58 pm

For the most part of 10 yrs(1991-2001). I was on massive doses of prednisone for asthma. At times I saw sent home from the hospital with a central line so that I could administer the drug through the IV myself.  During that time I gained over 100 lbs., developed insulin dependent diabetes, stopped menstruating, suffered from adrenal crisis, and had the beginnings of glaucoma(all contributed to the prednisone.  In 1997 I started suffering from severe left hip pain.  Over the next year and a half I had several x-rays and was continually told that they could see nothing wrong.  In November 1998 my doctor left the area and I started seeing a new doctor.  When I told him about the hip pain he informed me about a side effect of the prednisone that can damage the bones.  This was the first I had been told about this.  This damage does not show up on x-rays so this new doctor decided to do an MRI.  I was diagnosed with severe avascular necrosis in both the left and right hips.  I was immediately sent to a doctor in another state to do hip decompression surgery.  I had the left hip done in January 1999 and the right hip done in February 1999.  In late 2000 I started suffering from knee pain.  Because of my history MRIs were done right away although I was reassured that it probably was not AVN because it is very rare in the knees.  I was diagnosed with the AVN in both the right and left knees.  No decompression could be done because the damage was too widespread.  Since that time I have become totally disabled and am in constant pain.  No further surgery can be done at this time as there is only a 30% chance that a new joint will hold as it will have to be attached to dead bone.  My orthopedist compared it to wood.  He said that normally a new joint would be attached to a hard would like oak or pine.  In my case it would be like attaching it to cork board.  Therefore no surgery will be done until the joints actually collapse. I have been told that chances are good that I will end up in a wheelchair.  I now have to wear a fentanyl patch all the time and also take two darvacet every 4 hours daily for break-through pain.  I have now been off of the prednisone since June 2001.  I still have trouble with my asthma but they have found other ways to treat it so that I stay off the steroids.  I was NEVER advised of this side-effect.  I am 44 years old(37 when I was first diagnosed with the AVN.  My life has been taken away.  Do I have any legal options?
hwistlere31
 
Posts: 51
Joined: Fri Apr 01, 2011 6:45 am

Prednisone Side Effects

Postby Wiccum » Wed Apr 13, 2016 6:57 pm

Jody,

I am very sorry to hear about the severe disability you suffer as a result of prednisone.

It has been well-known in the medical field since long before you began prednisone that it could cause avascular necrosis and other bone damage.  You certainly should have been told of the adverse effects of the medication.  Failure to inform you of these risks is likely below the standard of care.  Additionally, failure to initially diagnose avascular necrosis secondary to long term prednisone use is likely below the standard of care.

The problem is the statute of limitations.  This is the mandated time in which you have to bring a lawsuit once you knew or should have known of an injury as a result of suspected malpractice.  The statute of limitations time period and the interpretation of "knew or should have known" is subject to state law.

I suggest you see a medical malpractice attorney in your state to learn your rights.

I wish you the best and am very sorry you have the ongoing disability.

Very truly yours,

Paul D. Friedman, M.A., Ph.D., J.D.
Wiccum
 
Posts: 41
Joined: Sun Jan 12, 2014 8:55 am

Prednisone Side Effects

Postby Caolaidhe » Sat Apr 16, 2016 2:45 pm

For the most part of 10 yrs(1991-2001). I was on massive doses of prednisone for asthma. At times I saw sent home from the hospital with a central line so that I could administer the drug through the IV myself.  During that time I gained over 100 lbs., developed insulin dependent diabetes, stopped menstruating, suffered from adrenal crisis, and had the beginnings of glaucoma(all contributed to the prednisone.  In 1997 I started suffering from severe left hip pain.  Over the next year and a half I had several x-rays and was continually told that they could see nothing wrong.  In November 1998 my doctor left the area and I started seeing a new doctor.  When I told him about the hip pain he informed me about a side effect of the prednisone that can damage the bones.  This was the first I had been told about this.  This damage does not show up on x-rays so this new doctor decided to do an MRI.  I was diagnosed with severe avascular necrosis in both the left and right hips.  I was immediately sent to a doctor in another state to do hip decompression surgery.  I had the left hip done in January 1999 and the right hip done in February 1999.  In late 2000 I started suffering from knee pain.  Because of my history MRIs were done right away although I was reassured that it probably was not AVN because it is very rare in the knees.  I was diagnosed with the AVN in both the right and left knees.  No decompression could be done because the damage was too widespread.  Since that time I have become totally disabled and am in constant pain.  No further surgery can be done at this time as there is only a 30% chance that a new joint will hold as it will have to be attached to dead bone.  My orthopedist compared it to wood.  He said that normally a new joint would be attached to a hard would like oak or pine.  In my case it would be like attaching it to cork board.  Therefore no surgery will be done until the joints actually collapse. I have been told that chances are good that I will end up in a wheelchair.  I now have to wear a fentanyl patch all the time and also take two darvacet every 4 hours daily for break-through pain.  I have now been off of the prednisone since June 2001.  I still have trouble with my asthma but they have found other ways to treat it so that I stay off the steroids.  I was NEVER advised of this side-effect.  I am 44 years old(37 when I was first diagnosed with the AVN.  My life has been taken away.  Do I have any legal options?
Caolaidhe
 
Posts: 47
Joined: Thu Mar 20, 2014 1:14 pm


Return to Drug Laws

 


  • Related topics
    Replies
    Views
    Last post
cron